Love for quality, comparative advantage, and trade
Esteban Jaimovich and
Vincenzo Merella
Journal of International Economics, 2015, vol. 97, issue 2, 376-391
Abstract:
We propose a Ricardian trade model with horizontal and vertical differentiation, where willingness to pay for quality rises with income, and productivity differentials across countries are stronger for high-quality varieties of goods. Our theory predicts that the scope for trade widens and international specialisation intensifies as incomes grow and wealthier consumers raise the quality of their consumption baskets. This implies that comparative advantages strengthen gradually over the path of development as a by-product of the process of quality upgrading. The evolution of comparative advantages leads to specific trade patterns that change over the growth path, by linking richer importers to more specialised exporters. We provide empirical support for this prediction, showing that the share of imports originating from exporters exhibiting a comparative advantage in a specific product correlates positively with the importer's GDP per head.
Keywords: International trade; Nonhomothetic preferences; Quality ladders (search for similar items in EconPapers)
JEL-codes: F11 F43 O40 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (17)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199615001154
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Love for Quality, Comparative Advantage, and Trade (2013) 
Working Paper: Love for Quality, Comparative Advantage, and Trade (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:97:y:2015:i:2:p:376-391
DOI: 10.1016/j.jinteco.2015.06.004
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().